Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2002, 2:37 PM CDT for Dent County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 2:37 PM CDT (19:37 UTC)
- Expired
- Apr 24, 2002, 3:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Dent County, MO
The radar
The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 2:50 PM CDT | Hail 1.75 | Salem, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1336 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 464 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 241937 SVRSGF MOC065-242015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 236 PM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DENT COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 315 PM CDT * AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTH OF LICKING...OR 17 MILES EAST OF FORT LEONARD WOOD... AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALEM BY 250 PM CDT. THE TOWNS OF LENOX...ANUTT...LECOMA...LAKE SPRING AND HOWES ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3779 9188 3761 9184 3763 9124 3781 9133 DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:00 AM CDT, 11 hours 37 minutes earlier.
Area forecast discussion, Apr 24, 3:00 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 AM CDT WED APR 24 2002 WILL BE BRIEF WITH SEVERE WEATHER IN THE FORECAST AREA THIS MORNING. MAIN FOCUS WILL BE WITH STORM CHANCES AND FROPA TODAY. SECONDARY CONCERN WILL BE POTENTIALLY COLD TEMPS FOR TONIGHT. FAIRLY EVIDENT WHERE CAP IS WEAK ENOUGH TO STORMS TO DEVELOP ON NOSE OF 850 JET...PRETTY MUCH OVERHEAD AT SGF. SOME TRAINING OF THESE ELEVATED STORMS CONTINUES...ALTHOUGH AREAL COVERAGE HAS BEEN LIMITED. A FEW OF THE STORMS HAVE HAD STRONG ENOUGH UPDRAFTS TO DROP SOME QUARTER SIZE HAIL FROM WRIGHT COUNTY EASTWARD. COLD FRONT EXTENDS FROM NORTHWEST IOWA TO NORTHWEST KANSAS AT 08Z...AND APPEARS THAT ALL MODELS ARE A FEW HOURS FAST WITH ITS MOVEMENT. THEREFORE HAVE ADJUSTED TEMPS UP A FEW DEGREES AND LAGGED POPS INTO ALL OF THE AFTERNOON...AND INTO EARLY EVENING FOR THE CENTRAL AND EASTERN ZONES. EXPECT TO SEE NORTHWEST WINDS GUSTING OVER THE WEST BY LATE AFTERNOON...BUT WILL HOLD OF ON WIND ADVISORY FOR NOW. AS FAR AS STORM DEVELOPMENT FOR LATER TODAY...SHORTWAVE PUSHES ACROSS THE REGION WITH COLD FRONT...HELPING TO WEAKEN THE CURRENTLY STRENGTHENING CAP...ALLOWING A SQUALL LINE TO DEVELOP AHEAD OF THE FRONT. SO EXPECT ANOTHER ROUND OF STORMS TO DEVELOP BY LATE MORNING OR EARLY AFTERNOON. SEE SWODY1 FOR DETAILS. DECENT COOL DOWN IS STILL ON TAP FOR LATER TONIGHT AND THURSDAY AS SURFACE HIGH BUILDS INTO THE REGION. RESIDUAL MOISTURE AND DECREASING WIND SPEEDS MAY ALLOW SOME PATCHY FOG TO DEVELOP LATE TONIGHT...AND WILL WORD IN ZONES ACCORDINGLY. COULD SEE FROST DEVELOP IN VALLEYS...BUT WIDESPREAD FROST IS NOT EXPECTED. LATEST AVN CONTINUES TO SHOW NEXT SYSTEM MOVING IN FRIDAY/SATURDAY AS NEGATIVELY TILTED UPPER WAVE PUSHES ACROSS THE AREA. REST OF EXTENDED REMAINS DRY. ISC GRIDS ARE OUT. TERRY
In the hours before
Special weather statement, Apr 24, 12:47 PM CDT, 1 hour 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1247 PM CDT WED APR 24 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON... * HAZARDOUS WEATHER THREAT(S)... LARGE HAIL * THREAT AREAS AND TIMING... EAST OF A LINE FROM OSAGE BEACH...TO SPRINGFIELD...TO BRANSON THIS AFTERNOON * DISCUSSION... A POWERFUL COLD FRONT WILL PUSH INTO A WARM AND HUMID AIRMASS IN PLACE OVER SOUTHERN MISSOURI THIS AFTERNOON. A WARM LAYER OF AIR ABOUT 6000 FEET ABOVE THE SURFACE WILL ACT AS A CAP ON THUNDERSTORM DEVELOPMENT HOWEVER...AND ONLY ISOLATED STORMS ARE EXPECTED. * SPOTTER ACTIVATION OUTLOOK... DUE TO THE LIMIT THREAT OF SEVERE WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON. * EXTENDED OUTLOOK... NONE EXPECTED. BROWNING THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 9:23 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 37 min |
| Apr 23, 10:00 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 60 min |
| Apr 24, 2:22 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 38 min |
| Apr 24, 3:03 AM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 57 min |
| Apr 24, 2:39 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 51 min |
| Apr 24, 3:26 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.